New Jersey, 2003Hail in New Jersey, March 21, 2003
March 21, 2003 · NWS OKX · 6 events in 3 counties and zones
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 21, 3:19 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 21, 3:19 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST FRI MAR 21 2003
WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE
COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE
AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE
FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND
HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND
THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO
MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW
PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK
AS RIDGING BUILDS INTO THE REGION.
MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW
1 NM IN FOG TONIGHT.
.OKX...
CT...DENSE FOG ADVISORY CTZ009>012-221200
NJ...NONE.
NY...DENSE FOG ADVISORY NYZ077>081-221200
MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 11 hours 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
620 AM EST FRI MAR 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY THROUGH TONIGHT
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND
POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT.
IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY)
CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING.
A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN
FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT.
EKH
Hail, Union
- When
- March 21, 5:25 PM EST to 5:30 PM EST
- Where
- Union County, New Providence
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.700, -74.383
Trained spotters reported golf ball size hail in New Providence at 525 pm and penny size hail in Union at 530 pm.
Hail, Essex
- When
- March 21, 5:31 PM EST to 5:40 PM EST
- Where
- Essex County, Short Hills
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.717, -74.333
Trained spotters reported quarter size hail at the Short Hills mall at 531 pm; penny size hail in Livingston at 531 pm; and nickle size hail in West Caldwell at 540 pm.
Hail, Passaic
- When
- March 21, 5:46 PM EST to 5:50 PM EST
- Where
- Passaic County, West Paterson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.900, -74.167
Trained spotters reported penny size hail in West Paterson at 546 pm; nickle size hail in Paterson at 547 pm and penny size hail in Wayne at 550 pm.
Hail, Essex
- When
- March 21, 5:50 PM EST
- Where
- Essex County, North Caldwell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -74.250
A trained spotter in North Caldwell reported penny size hail at 550 pm.
Hail, Essex
- When
- March 21, 6:30 PM EST
- Where
- Essex County, West Caldwell
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -74.283
Trained spotters reported quarter size hail in West Caldwell and nickle size hail in West Orange. Both events occurred at 630 pm.
Hail, Passaic
- When
- March 21, 6:45 PM EST to 6:51 PM EST
- Where
- Passaic County, West Paterson
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.900, -74.167
The West Paterson Office of Emergency Management reported penny size hail at 645 pm and a trained spotter reported penny size hail in Clifton at 651 pm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, March 21 to 28, 2003$190,000 · 5 events
- Flooding in New York, March 21 to 24, 2003$200,000 · 2 events
- Flooding in Pennsylvania, March 21 to 26, 2003$100,000 · 2 events
- Hail in New Jersey, March 21, 2003$100,000 · 1.75 in hail · 1 event
- Lightning Strike in New York, March 21, 2003$50,000 · 1 event
- Flooding in Connecticut, March 21 to 23, 2003$25,000 · 2 events
- Lightning Strike in Virginia, March 21, 20031 injured · 1 event
- Hail in New York, March 21, 20030.88 in hail · 5 events
- Flooding in West Virginia, March 21 to 22, 20032 events
- Storm Surge in Pennsylvania, March 21, 20032 events
- Flood in Pennsylvania, March 21, 20031 event
- Flood in New Jersey, March 21 to 22, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346715, 5347399, 5347400, 5347403, 5347401, 5347402.